Illinois, 2011

Strong Wind in Illinois, March 17, 2011

March 17, 2011 · NWS PAH · 1 event in 1 county or zone

A tightening pressure gradient between high pressure to the southeast and an approaching front to the northwest caused winds to increase from the southwest. The peak wind gust at the Carbondale airport was measured at 51 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A tightening pressure gradient between high pressure to the southeast and an approaching front to the northwest caused winds to increase from the southwest. The peak wind gust at the Carbondale airport was measured at 51 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 17, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT THU MAR 17 2011

.UPDATE...
UPDATED FOR 18Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
PGF TIGHTENS NICELY TODAY AND WITH GOOD MIXING...SHOULD SEE SLYS
15-25 MPH COMMON WITH SOME GUSTS TO 35 MPH AT TIMES. THIS SHOULD
ALSO ALLOW TEMPS TO WARM NICELY INTO/THRU THE 70S.

A LOW PRESSURE SYSTEM RACING ACROSS THE GREAT LAKES WILL DRAPE A
FRONTAL BOUNDARY DOWN/TO OUR NRN PERIPHERY LATE TONIGHT-FRIDAY.
THE BROAD SRN U.S. HIGH PRESSURE DOME SHOULD PREVENT ITS SOUTHWARD
SINK FROM ACCOMPLISHING MUCH...BOTH SOUNDINGS AND TIME/HEIGHT
CROSS SECTIONS REVEAL WEAK OMEGA ACCOMPANIED WITH SHALLOW
MOISTURE AS THE FRONT STALLS.

HOWEVER BY THIS WEEKEND...A MORE ACTIVE ZONAL FLOW PATTERN COULD
RACE SOME UPPER IMPULSES OVER THE STALLED BOUNDARY...RESULTING IN
SMALLISH POPS SAT-SAT NIGHT. A GENERALLY WARM WEEKEND IS STILL ON
TAP THOUGH AS THE BROAD SRN U.S. ANTICYCLONE MAINTAINS AT LEAST
SOME IF NOT MOST OF THE INFLUENCE ON OUR WEATHER.

MORE VIGOROUS SHORT WAVE ENERGY IN THE MEAN ZONAL FLOW TAKES
SHAPE/EVOLVES INTO A LOW PRESSURE STORM SYSTEM RACING ACROSS THE
OHIO VALLEY BY MID WEEK...PERHAPS OUR NEXT BEST CHANCE OF PCPN.

&&

.AVIATION...
WINDS HAVE BEEN ON THE INCREASE TODAY...WITH THE STRONGEST WINDS
OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. SOME GUSTS INTO THE
UPPER 20S TO LOWER 30KTS WILL BE POSSIBLE THE REST OF THE
DAY...ESPECIALLY AT KCGI. THE GUSTINESS SHOULD SUBSIDE NEAR
SUNSET.

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING. MVFR CEILINGS SHOULD BE COMMONPLACE THROUGHOUT
THE AREA GENERALLY AFTER 06Z. SOME GUIDANCE INDICATING SATURATION
NEARLY TO THE GROUND LATE TONIGHT...SUGGESTING THE POTENTIAL FOR
IFR CEILINGS AND EVEN MVFR DRIZZLE. NOT READY TO BITE ON THAT
YET...BUT IT BEARS WATCHING. WINDS SHOULD BE LIGHT AND VARIABLE
FRIDAY MORNING AS A BOUNDARY SLIPS INTO THE REGION.

&&

.FIRE WEATHER...
STRONG SOUTH WINDS ARE FORECAST THROUGHOUT THE AREA TODAY. ALL MODEL
GUIDANCE INDICATES THAT A SIGNIFICANT INCREASE IN MOISTURE AND
WARMTH WILL OCCUR AS A RESULT. THE STRONGEST WINDS AND GREATEST
INCREASE IN MOISTURE IS EXPECTED OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. FARTHER EAST WINDS WILL BE SOMEWHAT LIGHTER...AND
THE MOISTURE INCREASE WILL BE LESS.

A CONSERVATIVE FORECAST FOR RELATIVE HUMIDITY OVER WEST KENTUCKY IS
IN THE 30 TO 35 PERCENT RANGE WITH SOME POTENTIAL FOR IT TO PLUMMET
TO THE CRITICAL 25 PERCENT THRESHOLD. THIS WOULD BE MOST LIKELY OVER
THE PENNYRILE REGION INCLUDING FT CAMPBELL...HOWEVER IT CANNOT BE
RULED OUT THROUGHOUT WEST KENTUCKY AND SOUTHWEST INDIANA...AS WELL
AS THE EASTERN HALF OF THE SHAWNEE.

OF FURTHER CONCERN IS THE 10 HOUR FUEL MOISTURE THAT WAS ALREADY IN
THE SINGLE DIGITS OVER WEST KENTUCKY YESTERDAY AFTERNOON. THAT
SHOULD ONLY GET WORSE WITH THE DRYING EFFECT OF THE STRONG WINDS AND
SUNSHINE EXPECTED TODAY. SUSTAINED WINDS SHOULD REMAIN JUST BELOW 15
MPH OVER MUCH OF THE AREA...ESPECIALLY THE WOODED AREAS OF THE LBL.
HOWEVER...ANY GRASSLANDS WILL HAVE THE POTENTIAL FOR WINDS IN EXCESS
OF 15 MPH WITH GUSTS OVER 25 MPH.

RELATIVE HUMIDITIES OVER THE MARK TWAIN AND THE WESTERN HALF OF THE
SHAWNEE ARE LIKELY TO STAY IN THE 35 TO 40 PERCENT RANGE...BUT WITH
SUSTAINED WINDS LIKELY AT OR JUST ABOVE 15 MPH...AND GUSTING UP TO
30 MPH AT TIMES...IT WILL BE QUITE DANGEROUS THERE AS WELL. THE
SAVING GRACE THERE MAY BE THE FUELS...AS THE 10 HOUR FUEL MOISTURE
LEVELS ARE MUCH HIGHER...AND MAY STAY ABOVE THE CRITICAL VALUE OF 8
PERCENT.

ALTHOUGH ALL THREE RED FLAG CRITERIA MAY BE MET OVER WEST KENTUCKY
THIS AFTERNOON...HAVE DECIDED TO HOLD OFF ON A RED FLAG WARNING AT
THIS TIME...DUE TO THE UNCERTAINTIES IN MOISTURE RETURN ACROSS THE
AREA. THE DAY SHIFT WILL HAVE TO MONITOR CONDITIONS CLOSELY TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 17, 2:34 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
334 AM CDT THU MAR 17 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
334 AM CDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BECOME BREEZY AND GUSTY THIS AFTERNOON. GUSTS TO AROUND
35 MPH ARE POSSIBLE. THIS WILL HEIGHTEN THE OUTDOOR FIRE HAZARD AS
RELATIVE HUMIDITY'S DROP THROUGH THE 30S PERCENTILE...ESPECIALLY IN
WESTERN KENTUCKY. STRONG AND GUSTY WINDS MAY ALSO HAMPER VEHICULAR
TRAFFIC...ESPECIALLY HIGH PROFILE VEHICLES.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST FRIDAY NIGHT THROUGH SATURDAY
NIGHT...AND AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
March 17, 12:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288271.